Author(s): Khow KS, Yong TY
Abstract Share this page
Abstract Atypical fractures of the femur (AFF) have been reported in the literature at an increasing rate over the past decade, especially in patients who have been on prolonged courses of bisphosphonates. However, there have only been a few reported cases of AFF in those treated with other antiresorptive medications. In this case report, a 72-year-old woman with chronic obstructive pulmonary disease and osteoporosis presented with an atraumatic right femoral fracture in the setting of denosumab use. In contrast with other reports, this patient had received bisphosphonate therapy for a short duration before the switch to denosumab. While causality between the fracture and denosumab use cannot be established in this case, there is a growing number of reports of a similar association. Ongoing vigilance is required to determine whether denosumab is associated with or potentially a cause of AFF.
This article was published in J Bone Miner Metab
and referenced in Journal of Clinical Case Reports